Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 29, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 11, 2009, 3:08 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2009, 3:08 PM EDT (19:08 UTC)
- Expired
- Aug 11, 2009, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties McKean County, PA, Warren County, PA
The radar
The Buffalo radar (KBUF), 117 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:00 PM EDT | FLASH FLOOD | Warren, PA | HEAVY RAINS CLOSED ROADS BETWEEN WARREN AND SCANDIA. MANHOLE COVERS WERE BLOWN OFF IN DOWNTOWN WARREN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 111908
FFWCTP
PAC083-123-112200-
/O.NEW.KCTP.FF.W.0029.090811T1908Z-090811T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT TUE AUG 11 2009
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN MCKEAN COUNTY...
EASTERN WARREN COUNTY...
* UNTIL 600 PM EDT...
* AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER EASTERN WARREN
AND NORTHWESTERN MCKEAN COUNTIES. RAINFALL RATES OF ONE TO TWO
INCHES PER HOUR ARE OCCURRING WITH SHOWERS AND THUNDERSTORMS AND
WILL PRODUCE FLASH FLOODING SHORTLY OVER THE WARNING AREA...
PARTICULARLY BETWEEN WARREN AND RUSSELL WHERE THE GROUND IS STILL
SATURATED FROM HEAVY RAIN AND FLOODING ON MONDAY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARREN AND
RUSSELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN
&&
LAT...LON 4201 7870 4200 7869 4173 7873 4171 7944
4200 7943
$$
FORECASTER: DEVOIR/JUNG/MARTIN2 follow-up statements
000
WGUS71 KCTP 112001
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT TUE AUG 11 2009
PAC083-123-112200-
/O.CON.KCTP.FF.W.0029.000000T0000Z-090811T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKEAN PA-WARREN PA-
401 PM EDT TUE AUG 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
EASTERN WARREN AND NORTHWESTERN MCKEAN COUNTIES...
AT 355 PM EDT...DOPPLER RADAR CONTINUES TO INDICATE A BAND OF
THUNDERSTORMS PRODUCING HEAVY RAIN EXTENDING FROM WARREN TO JUST
WEST OF BRADFORD. THIS BAND OF THUNDERSTORMS CONTINUES TO SINK
SLOWLY SOUTHEAST. RADAR ESTIMATES THAT BETWEEN ONE AND ONE AND ONE
HALF INCHES OF RAIN PER HOUR IS BEING PRODUCED BY THESE STORMS. THIS
AREA IS ALREADY WET FROM RAINFALL OVER THE LAST SEVERAL DAYS...AND
ADDITIONAL FLASH FLOODING IS LIKELY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WARREN...RUSSELL...KINZUA DAM AND CLARENDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4201 7870 4200 7869 4173 7873 4171 7944
4200 7943
$$
FORECASTER: JUNG000
WGUS71 KCTP 112147
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
547 PM EDT TUE AUG 11 2009
PAC083-123-112200-
/O.CON.KCTP.FF.W.0029.000000T0000Z-090811T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKEAN PA-WARREN PA-
547 PM EDT TUE AUG 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
EASTERN WARREN AND NORTHWESTERN MCKEAN COUNTIES...
AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED HEAVY
RAIN DISSIPATING...AND MOVING OUT OF WARREN AND MCKEAN COUNTIES.
WHILE STREAMS AND CREEKS ARE HIGH...WATER LEVELS SHOULD GENERALLY
RECEDE OVER THE NEXT FEW HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4201 7870 4200 7869 4173 7873 4171 7944
4200 7943
$$
FORECASTER: JUNGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:57 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 11, 2:57 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 257 PM EDT TUE AUG 11 2009 .SYNOPSIS... A COLD FRONT WILL PUSH THROUGH PENNSYLVANIA THIS EVENING...THEN STALL ALONG THE EAST COAST FOR THE REST OF THE WEEK. MEANWHILE... A RIDGE OF HIGH PRESSURE WILL WORK INTO THE NORTHWEST PART OF THE STATE. A CUT OFF UPPER LOW OVER THE SOUTHERN APPALACHIANS WILL LIKELY LIFT NORTHEAST TOWARD PENNSYLVANIA BY NEXT WEEKEND. && .NEAR TERM /TONIGHT/... SFC COLD FRONT LOCATED NEAR A KELM TO KPBZ LINE CURRENTLY WITH A BAND OF MODERATE TO HEAVY RAIN AND SOME EMBEDDED THUNDER. SO FAR NO SIGNS OF BOWING. FORWARD MOTION OF LINE WAS INITIALLY SLOW...BUT IS PICKING UP SOME FORWARD SPEED AS THE BOUNDARY LAYER FLOW INCREASES TO 10-15 KNOTS AS PER NAM/GFS. MORNING STRATUS AND FOG HAS GIVEN WAY TO HAZY SUNSHINE IN MOST AREAS WITH MEAN CAPES GROWING INTO THE MODERATE RANGE. LACK OF SHEAR WOULD APPEAR TO PRECLUDE SEVERE...BUT GIVEN THESE CAPES AND WATER LOADING FROM 1.75+ PWS...CANNOT RULE OUT ISOLATED SEVERE FROM A BOWING LINE SEGMENT OR COLLAPSING CORE...PARTICULARLY OVER MY SOUTHEAST WHICH SHOULD FEATURE THE HIGHEST CAPES AND LAPSE RATES THIS AFTERNOON AND EVENING IN A BUILDING 925-850 MB THETA-E RIDGE...AS PER RUC13. WENT WITH HIGH CHANCE/LOW LIKELY POPS AS THE FRONT SAGS SOUTHEASTWARD THIS EVENING...AND GENERAL BROADBRUSH OF LOW TO MID CHANCE POPS AS THE REAL COOLING ALOFT ASSOCIATED WITH THE 500 MB TROF APPROACH OVERNIGHT TAKES PLACE. DRIER/CO0LER WX SHOULD GRADUALLY FILTER INTO THE REGION FROM THE WEST LATER TONIGHT. && .SHORT TERM /6 AM WEDNESDAY THROUGH WEDNESDAY NIGHT/... AS SHORTWAVE ROTATES THRU THE REGION ON WED...ENOUGH LL MOISTURE/INSTABILITY LIKELY TO REMAIN ACROSS THE AREA TO SUPPORT THE CHC OF DIURNAL/AFTN CONVECTION. HAVE LEANED HEAVILY TOWARD THE LOWER MAV POPS WED AND WED EVENING BASED ON LATEST ENSEMBLE DATA. HIGHEST POPS WILL BE PLACED OVER THE EXTREME SOUTHEAST...WHERE ENS PWATS REMAIN RELATIVELY HIGH. ENS MEAN 850 TEMPS INDICATE HIGHS A COUPLE DEG BLW SEASONAL NORMS. && .LONG TERM /THURSDAY THROUGH MONDAY/... 00Z GEFS CONTINUES TO SUGGEST A DAILY CHC OF AFTN CONVECTION ACROSS SOUTHEAST PA IN VICINITY OF STALLED FRONTAL BOUNDARY ALONG THE COAST. BULK OF MED RANGE GUIDANCE INDICATES CUT OFF UPPER LOW OVR THE S APPALACHIANS WILL EVENTUALLY LIFT NORTHEAST ACROSS THE MID ATLANTIC REGION TOWARDS NEXT WEEKEND. THIS SCENARIO WOULD YIELD AN INCREASED CHC OF AFTN/EVENING SHRA/TSRA SAT THRU MON. ENS MEAN 850 TEMPS SUPPORT HIGH TEMPS RETURNING TO ABV NORMAL BY LATE WEEK ALONG WITH AN INCREASE IN HUMIDITY AS SE FLOW DEVELOPS AHEAD OF UPPER LOW. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SCATTERED SHOWERS/TSTORMS WILL CROSS THE REGION THIS AFTERNOON AND EVENING...WITH MVFR RESTRICTIONS NEAR TSRA AND HEAVY DOWNPOURS. INVERSION WILL TRAP LOW LEVEL MOISTURE LATER TONIGH AND SPREAD MVFR/LIFR CIGS/VSBYS TO ALL BUT KMDT OVERNIGHT. ADDITIONAL SCATTERED SHOWERS/TSTORMS IN STORE FOR WED AFT...MAINLY IN SE HALF. OUTLOOK... WED...LIFR/MVFR EARLY IN FOG...THEN VFR WITH MVFR IN SCT TSTORMS. THU-FRI-SAT-SUN...VFR. ISOLD AFTN MVFR SHOWERS/TSTORMS MAINLY SE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR NEAR TERM...DEVOIR SHORT TERM...FITZGERALD LONG TERM...FITZGERALD AVIATION...DEVOIR/RXR
Hazardous weather outlook, Aug 11, 12:53 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1253 PM EDT TUE AUG 11 2009 PAZ004>006-010>012-017>019-024>028-033-034-037-041-042-045-046- 049>053-056>058-121700- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- 1253 PM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AS A WEAK COLD FRONT ACTS ON VERY MOIST AND SOMEWHAT UNSTABLE AIR OVER THE REGION. SLOW MOVING STORMS WILL POSE A GREATER THREAT OF LOCALLY HEAVY RAINFALL OVER SOME AREAS...ESPECIALLY WHERE CELLS TRAIN OR TRACK OVER AREAS WHICH SAW HEAVY RAINFALL ON MONDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ035-036-059-063>066-121700- FULTON-FRANKLIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1253 PM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SLOW MOVING COLD FRONT WILL PUSH ACROSS THE AREA THIS EVENING. SHOWERS AND SCATTERED THUNDERSTORMS WILL ACCOMPANY THE WEAK FRONT... AND MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND SOME ISOLATED STRONG WIND GUSTS. LOCAL MINOR FLOODING IS A POSSIBILITY WITH STRONGER SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEVOIR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:42 PM EDT | Areal Flood Advisory | CTP | McKean, Warren | 3 hr |
| Aug 11, 3:10 PM EDT | Special Weather Statement | CTP | Warren | 35 min |
| Aug 11, 3:28 PM EDT | Special Weather Statement | CTP | Clearfield | 62 min |
| Aug 11, 4:21 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 54 min |
| Aug 11, 4:27 PM EDT | Special Weather Statement | CTP | Clearfield | 33 min |
| Aug 11, 4:40 PM EDT | Areal Flood Advisory | CTP | Adams, York | 110 min |
| Aug 11, 4:56 PM EDT | Special Weather Statement | CTP | York | 34 min |
| Aug 11, 5:01 PM EDT | Flash Flood Warning | CTP | Adams | 3 hr |
| Aug 11, 5:05 PM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, McKean, Potter, Sullivan, Tioga | 3 hr |
| Aug 11, 5:08 PM EDT | Special Weather Statement | CTP | Cambria | 37 min |
| Aug 11, 5:11 PM EDT | Special Weather Statement | CTP | Sullivan | 64 min |
| Aug 11, 5:26 PM EDT | Special Weather Statement | CTP | York | 34 min |
| Aug 11, 6:37 PM EDT | Special Weather Statement | CTP | Union | 53 min |
| Aug 11, 6:46 PM EDT | Special Weather Statement | CTP | Bedford | 29 min |
| Aug 11, 7:28 PM EDT | Special Weather Statement | CTP | Schuylkill | 32 min |
| Aug 11, 7:49 PM EDT | Special Weather Statement | CTP | Schuylkill | 41 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.